Several doctors have written “Dear Doctor/Colleague” letters regarding the horrible, damaging effects of fluoroquinolones. I appreciate all of these doctors who are speaking out about the dangers of fluoroquinolones, and I encourage you to read, print, and share each of these letters:
- Dear Doctor letter from Todd R. Plumb MD – https://onedrive.live.com/view.aspx?cid=B0735325185D9D26&resid=B0735325185D9D26%21149&app=Word
- Dear Colleague letter from Miriam J. de Jonge MD – https://drive.google.com/file/d/0BzLMHZg5q0Y3Wm5SVW1sRDIxSnc/view
- Dr. Ron Hanson’s letter to fellow healthcare providers – https://floxiehope.com/2016/11/15/fluoroquinolone-toxicity-and-acetylcholine-ach-damage/comment-page-1/#comment-46837
- Other reports from medical professionals gathered from the internet – http://fluoroquinolonethyroid.com/wp-content/uploads/2014/11/FQ-Adverse-Effects-In-Their-Own-Words-from-Physicians.pdf AND https://floxiehope.com/2016/05/12/comments-from-doctors-about-fluoroquinolone-toxicity/
Additionally, the following “Dear Colleague” letter from Lawrence W. Rodgers, Jr. MD was recently brought to my attention. Dr. Rodgers’ wife has suffered from the adverse-effects of fluoroquinolones, and he wrote this thoughtful letter to his colleagues about her experience and the experiences of some of his patients.
I am writing this letter to describe my journey as a physician in understanding the potential devastating and life altering side effects of Fluoroquinolones on patients. I am a practicing ENT physician in Florida. My training included Medical School at the University of Florida where I was Alpha Omega Alpha and graduated 10th in my class. Residency training as an Ear, Nose, Throat and Head and Neck surgeon was completed at the University of Florida.
During my career as a physician in private practice I have prescribed oral Levaquin, Avelox and Cipro for over 20 years. Usually this was given for chronic sinusitis.
My wife was given oral Levaquin twice, Avelox once and then Factive over a four year period of time. Her first Levaquin precipitated peripheral neuropathy in August 2008. She had persistent and then worsening symptoms since that first injury seven years ago. In retrospect she suffered acute onset connective tissue symptomatology, severe neurocognitive injury, marked prolonged fatigue and peripheral neuropathy related to taking these antibiotics. The onset of these side effects varied from acute, within a few days of beginning the drug to later onset. To this day she suffers ongoing peripheral neuropathy, neurocognitive difficulty and persistent fatigue with joint and back pain, also visual change and thyroid dysfunction. Her life has been permanently altered. I consider myself a good physician but I was unable to recognize these injuries as arising from the Fluoroquinolones because I was not looking for these drugs as the culprit. The differential diagnosis was complicated. Now I realize these medications as the direct cause and effect.
As I realized the potential side effects of Fluoroquinolones I began looking for this in my patients. In my experience over the last two to three years three patients come to mind. One who experienced acute significant vertigo lasting almost three months from the use of oral Levaquin. A second patient with acute onset severe debilitating lower extremity pain from oral Levaquin caused him to be unable to work as a truck driver for two months. A third patient is a 23 year old girl given oral Levaquin by her primary care physician for sinusitis. She immediately experienced severe ankle and foot pain within a few days of taking oral Levaquin. This patient worked as a horse trainer and rode horses daily. She quickly became unable to do her job because of severe ankle pain as she tried to place her feet in the stirrups as she rode. The patient was referred to me because of persistent sinusitis. This was cleared with the use of other antibiotics. My young patient had persistent ongoing debilitating ankle and lower extremity pain and was unable to continue in the work she enjoyed. This was noted at her last visit with me to be persistent six months after discontinuing the Levaquin. More details concerning these patients are available if you would like to discuss them with me.
This is anecdotal but caused me to review other information and studies of the potential side effects of Fluoroquinolones. In my experience I conclude these are dangerous and potentially life altering medications and should only be used in life threatening situations. The most important adage I learned as a young medical student was “First do no harm”, a very valuable basic principle for any physician. It is my belief and experience that the over prescribing of these antibiotics violates this basic principle of medicine. I no longer prescribe Fluoroquinolones to my patients. I will be happy to discuss my experience at any time.
Lawrence W. Rodgers, Jr. MD
I am grateful for all of the doctors who have taken the time to speak out to their colleagues about the dangers of fluoroquinolones! As more doctors realize the dangers of these drugs, more will follow in the footsteps of doctors like Dr. Rodgers who no longer prescribes fluoroquinolones to his patients.
Dear Lisa, Please instruct me on how I can obtain a printed copy of Dr. Todd Plumb’s Dear Doctor letter. I do not have a printer. I need to present it to my neurologist so he can better treat me. I am seriously flexed and can hardly walk. I am 79 years old and mostly housebound. I am a member of all the FQ sites on Facebook. Thank you Charlett Hobart
Thank for the Post of Dear Doctor Letters re: Fluoroquinolone Toxicity. If only more Doctors had as much Integrity, Curiosity, did the Research, listened to Patients & followed FDA “DEAR DOCTOR LETTERS” & the BELATED FDA BLACK BOX WARNINGS of Tendon, Nerve, Gut damage & recently AORTIC ANEURYSMS. I was gradually, intermittently Floxed approx. 1992—2001. Was Diagnosed with FIBROMYALGIA year 2000. Then 3x Floxed 2008 within approx. 5 months: Avelox, Cipro & Levaquin. Completely Disabled me with CHRONIC PAIN. Tendon, Nerve Pain & disruption of autonomic nervous system. Many Doctors many misdiagnoses. Previously had been very PHYSICALLY fit & active. 20 years of FQ ADVERSE EFFECTS, 11 Years VERY SERIOUS DEBILITATING ADVERSE EFFECTS. “Definitely Life Altering.” FDA & Doctors have aot of “Catch Up” to do in knowledge & communication. But for those of us who discovered reason/cause in 2010 or so, we want a CURE. I read that Mitochondria has been damaged. What to do to cease our SUFFERING?